Alert archive / Wyoming / High Wind Watches in 2023
High Wind Watch 49, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Nov 30, 2023, 2:12 PM MST for 4 counties in Wyoming. It took effect at Dec 2, 2023, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 30, 2023, 2:12 PM MST (21:12 UTC)
- In effect from
- Dec 2, 2023, 5:00 AM MST
- Expired
- Dec 1, 2023, 1:55 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
895 WWUS75 KCYS 302112 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 212 PM MST Thu Nov 30 2023 WYZ106-110-116>118-011200- /O.NEW.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 212 PM MST Thu Nov 30 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...A prolonged period of strong westerly winds likely. West winds 35 to 50 MPH with gusts 70 to 80 MPH possible at times. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland, South Laramie Range and Adjacent Foothills including Interstate 80 between Laramie and Cheyenne. This also includes central Laramie County including the city of Cheyenne. * WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts may frequently exceed 50 MPH through much of this period. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ CLH
3 follow-up statements
420 WWUS75 KCYS 010828 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 128 AM MST Fri Dec 1 2023 WYZ106-110-011630- /O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ /O.NEW.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 128 AM MST Fri Dec 1 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 5 AM Saturday to 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ115-119-011630- /O.EXA.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ Laramie Valley-East Laramie County- Including the cities of Bosler, Laramie, and Pine Bluffs 128 AM MST Fri Dec 1 2023 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Laramie Valley and East Laramie County. * WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts may frequently exceed 50 MPH through much of this period. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WYZ116>118-011630- /O.CON.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ South Laramie Range-South Laramie Range Foothills- Central Laramie County- Including the cities of Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 128 AM MST Fri Dec 1 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...A prolonged period of strong westerly winds likely. West winds 35 to 50 MPH with gusts 70 possible at times. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins, Central Laramie Range including Bordeaux along Interstate 25 between Chugwater and Wheatland, South Laramie Range and Adjacent Foothills including Interstate 80 between Laramie and Cheyenne. This also includes central Laramie County including the city of Cheyenne. * WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts may frequently exceed 50 MPH through much of this period. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
204 WWUS75 KCYS 011159 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 459 AM MST Fri Dec 1 2023 WYZ106-110-020000- /O.CON.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 459 AM MST Fri Dec 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 70 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 5 AM Saturday to 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ115>119-020000- /O.CON.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs 459 AM MST Fri Dec 1 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH LATE MONDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Laramie Valley and East Laramie County. * WHEN...5 AM MST Saturday until 5 AM MST Tuesday. Wind gusts may frequently exceed 50 MPH through much of this period. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
588 WWUS75 KCYS 012055 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 155 PM MST Fri Dec 1 2023 WYZ118-119-021200- /O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ /O.EXB.KCYS.HW.W.0047.231203T0000Z-231205T0000Z/ Central Laramie County-East Laramie County- Including the cities of Cheyenne and Pine Bluffs 155 PM MST Fri Dec 1 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM MST MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Central Laramie County and East Laramie County. * WHEN...From 5 PM Saturday to 5 PM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ107-109-021200- /O.EXB.KCYS.HW.W.0047.231203T0000Z-231205T0000Z/ East Platte County-Central Carbon County- Including the cities of Wheatland, Guernsey, and Rawlins 155 PM MST Fri Dec 1 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM SATURDAY TO 5 PM MST MONDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...East Platte County and Central Carbon County. * WHEN...From 5 PM Saturday to 5 PM MST Monday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ115>117-021200- /O.UPG.KCYS.HW.A.0049.231202T1200Z-231205T0900Z/ /O.EXA.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/ Laramie Valley-South Laramie Range-South Laramie Range Foothills- Including the cities of Bosler, Laramie, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, and Horse Creek 155 PM MST Fri Dec 1 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Laramie Valley, South Laramie Range and South Laramie Range Foothills. * WHEN...From 5 AM Saturday to 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ106-110-021200- /O.CON.KCYS.HW.W.0047.231202T1200Z-231205T0900Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills- Including the cities of Bordeaux, Arlington, and Elk Mountain 155 PM MST Fri Dec 1 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 70 mph expected. * WHERE...Central Laramie Range and Southwest Platte County and North Snowy Range Foothills. * WHEN...From 5 AM Saturday to 2 AM MST Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Nov 30, 10:40 AM MST, 3 hours 32 minutes earlier.
Area forecast discussion, Nov 30, 10:40 AM MST, 3 hours 32 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1040 AM MST Thu Nov 30 2023 .SHORT TERM...(Today through Friday Night) Issued at 307 AM MST Thu Nov 30 2023 KEY MESSAGES: * Colder temperatures for both today and tomorrow, with daytime highs hovering in the low to mid 30s today, and high 30s to low 40s on Friday. * High elevation mountain snow showers will return to the forecast Thursday night with daily chances for snowfall continuing into next week. * Moderate to high confidence exists for a prolonged and widespread high wind period for much of the region beginning early Saturday morning and lasting into next week. DISCUSSION: Latest surface analysis has depicted surface high pressure continuing to dominate the Pacific Northwest, with a cold front digging across the Great Plains before stalling out in the central CONUS and an additional weak cold front stretched from northeast to southwest Wyoming. Current observations throughout the CWA have seen clear skies for areas along and east of I-25, with high level clouds off to the west. Generally milder conditions were observed as the winds remained under 15 mph and overnight temperatures remaining generally the same as the last few days in the high teens and low 20s for the majority of areas. Forecast remains on track, with no significant systems expected to across our CWA today and tomorrow, and increased wind speeds beginning as early as Saturday morning. The dry cold front is still on track to dig south/southeasterly across the region today, dropping daytime highs 15 degrees than seen yesterday and keeping most regions in the CWA either below to slightly above freezing. While the change in airmass will create a wind shift and temperature change, little impacts are expected with winds remaining lighter than expected due to gradients being less than ideal and providing little upslope flow from the easterly winds. By Friday, an additional shortwave trough is expected to dig from the Pacific Northwest through to the Four Corners. Mostly dry conditions will be observed again for the majority of areas with the PV energy much further southward and mostly west/southwesterly flow for Wyoming, mountains will fair a bit better for the west facing slopes and snow accumulations possible (40% to 75%). The Sierra Madres are still expected to be favored in this setup, with the majority of upslope flow producing a few inches of snow for the Sierra Madres and generally shadowing the Snowy Mountains limiting their snow production. .LONG TERM...(Saturday through Wednesday) Issued at 307 AM MST Thu Nov 30 2023 Widespread elevated winds with periods of high winds and accumulating mountain snowfall are the main weather impacts we are tracking throughout the long term forecast period. Biggest forecast change relates to the wind threat progged to begin Friday and continue through the first half of next week. While the overall threat related impacts are diminished, confidence is still high that the area will see a prolonged period of breezy to windy conditions with the best areas to see high wind gusts (greater than 58 mph) will be the Arlington and Bordeaux wind prone areas and the I-80 Summit and south Laramie Range Foothills. Synoptic setup for high winds remains in place as a pure westerly flow develops across the region with embedded shortwaves moving through the mean flow in conjunction with a jet streak aloft. The change is in the mesoscale parameters which have come down from their peak when this event was first analyzed in the deterministic models several days ago. So while the high wind threat has diminished a bit mainly for the valleys east of the Laramie Range, the favorable synoptic setup suggests a prolonged period of breezy to windy days ahead. In-house guidance has CAG-CPR gradients above 50m from Saturday morning through Wednesday night with a few peak periods where the gradient increases above 60m with the peak occurring on Monday with gradients above 70m being advertised, which primarily impacts the forecast wind speeds across the Arlington wind prone. Across Bordeaux, in-house guidance overall shows the same signal as Arlington with a long duration windy period with peaks and lulls as noted in the probability ranges for Bordeaux. Given that the pattern and parameters are keying in on high winds likely occurring across the wind prone areas with it being such a long duration and there will be brief lulls periodically the discussion will be on whether to issue one long high wind watch/warning or try pinpoint the most impactful timeframes and do multiple quick fuse wind highlights. Outside of the wind prone areas and locations along and east of I-25 the threat for high wind gusts as decreased slightly but any breaking mountain wave feature will have the potential to bring some wind gusts greater than 58 mph to the regions. Again the story remains the same for these areas where it will likely be breezy for multiple days with periodic peaks and valleys in terms of overall wind speeds which will also dictate whether wind highlights will be needed for these zones across SE Wyoming. The next weather hazard will be the long duration period of continuous snowfall over the Sierra Madre and Snowy Mountain ranges. A cold and wet west-northwesterly flow with embedded shortwaves will slam moisture into the western facing slopes of the Sierra Madre and Snowy mountains. This setup favors the Sierra Madre mountains as the Snowy's will become shadowed in this type of flow. While the storm total snowfall is at 19" for the Sierra Madre mountains in this forecast package, this occurs over the course of several days with no on period being particularly impactful in terms of heavy snow accumulation. Regardless this will be monitored for the potential of some type of winter weather highlight. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1037 AM MST Thu Nov 30 2023 Minor impacts to aviation are expected for this forecast period. A region of low clouds over the northern panhandle are producing MVFR conditions at KCDR at this time. This may expand into KAIA, but should all clear out by mid afternoon. Increasing low to mid level cloud cover is expected this afternoon and tonight at all terminals. While this should be mainly above MVFR (generally in the 4kft to 10kft range), occasional dips into MVFR CIG territory cannot be ruled out. Overall light winds except at KLAR which will see gusty SSE winds this afternoon and at KRWL which will see WSW flow return tonight. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MRD LONG TERM...AW AVIATION...MN
Hazardous weather outlook, Nov 30, 5:39 AM MST, 8 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 539 AM MST Thu Nov 30 2023 WYZ112-114-011245- Sierra Madre Range-Snowy Range- 539 AM MST Thu Nov 30 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Colder temperatures for both today, with daytime highs hovering in the low to mid 30s today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Moderate to high confidence exists for a prolonged and widespread high wind period for much of the region beginning early Saturday morning and lasting into next week. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-011245- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 539 AM MST Thu Nov 30 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Colder temperatures for both today, with daytime highs hovering in the low to mid 30s today. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Moderate to high confidence exists for a prolonged and widespread high wind period for much of the region beginning early Saturday morning and lasting into next week. High elevation mountain snow showers will return to the forecast Thursday night with daily chances for snowfall continuing into next week. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 2:21 PM MST | Winter Storm Watch | CYS | Albany, Carbon | 11 hr |
Nearby
High Wind Watches in Wyoming, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.